Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 252, NWS Morristown, TN

July 28, 2008Loudon County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 28, 2008, 6:08 PM EDT for Loudon County, Roane County, Tennessee. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2008, 6:08 PM EDT (22:08 UTC)
Expired
Jul 28, 2008, 6:45 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Loudon County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:10 PM EDTTSTM WND DMGKingston, TNSEVERAL TREES, ONE POWER POLE AND POWER LINES DOWN IN KINGSTON.
Jul 28, 6:33 PM EDTTSTM WND DMG1 Ne Loudon, TNA TREE...POWER POLE AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2252 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 282208
SVRMRX
TNC105-145-282245-
/O.NEW.KMRX.SV.W.0252.080728T2208Z-080728T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITIES OF...LOUDON...LENOIR CITY...
  ROANE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF KINGSTON...

* UNTIL 645 PM EDT

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KINGSTON...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF LOUDON BY 620 PM EDT...
  LENOIR CITY BY 630 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3576 8454 3589 8451 3593 8428 3592 8428
      3590 8426 3571 8416 3571 8417
TIME...MOT...LOC 2208Z 267DEG 22KT 3583 8445

$$

DGS
2 follow-up statements
000 
WWUS54 KMRX 282219
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT MON JUL 28 2008

TNC105-145-282245-
/O.CON.KMRX.SV.W.0252.000000T0000Z-080728T2245Z/
LOUDON TN-ROANE TN-
619 PM EDT MON JUL 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR ROANE AND LOUDON COUNTIES...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BRADBURY...OR 6 MILES EAST OF KINGSTON...MOVING EAST AT
24 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LENOIR CITY BY 635 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3576 8454 3589 8451 3593 8428 3592 8428
      3590 8426 3571 8416 3571 8417
TIME...MOT...LOC 2219Z 265DEG 21KT 3584 8438

$$

DGS
000 
WWUS54 KMRX 282243
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 PM EDT MON JUL 28 2008

TNC105-145-282253-
/O.EXP.KMRX.SV.W.0252.000000T0000Z-080728T2245Z/
LOUDON TN-ROANE TN-
643 PM EDT MON JUL 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR ROANE AND LOUDON COUNTIES
EXPIRES AT 645 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3576 8454 3589 8451 3593 8428 3592 8428
      3590 8426 3571 8416 3571 8417
TIME...MOT...LOC 2243Z 265DEG 21KT 3585 8421

$$
DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:11 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 28, 3:11 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT MON JUL 28 2008

.SHORT TERM (TONIGHT AND TUESDAY)...A SHORTWAVE IS TRIGGERING
ISOLATED THUNDERSTORMS ACROSS THE CWA THIS AFTERNOON.  WITH MODERATE
INSTABILITY IN PLACE...SOME STRONG STORMS WILL BE POSSIBLE THIS
AFTERNOON INCLUDING A FEW MORE SEVERE STORMS.  BUT LACK OF DEEP
MOISTURE SHOULD KEEP STORMS FROM INCREASING IN COVERAGE...SO ONLY
WENT WITH SLIGHT CHANCE POPS FOR TONIGHT.  STORMS SHOULD WEAKEN THIS
EVENING.  ANOTHER SHORTWAVE TRACKS THROUGH AGAIN ON TUESDAY.
MOISTURE LIMITED AGAIN...SO ONLY WENT WITH 20/30 POPS FOR TUESDAY
WITH THE BEST CHANCES IN THE MOUNTAINS.  STAYED NEAR NGM/MET/MAV
BLEND NUMBERS FOR TEMPERATURES.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...UPPER TROUGH WILL
MOVE INTO THE NORTHEAST UNITED STATES BY THURSDAY.  ASSOCIATED COLD
FRONT WILL MOVE INTO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS
BY LATE THURSDAY-FRIDAY MORNING. GFS AND NAM SHOWS MOISTURE
INCREASING OVER THE REGION WEDNESDAY AND THURSDAY WITH A SERIES OF
WEAK SHORT-WAVES MOVING ACROSS THE REGION AS UPPER TROUGH DEVELOPS
OVER THE NORTHEAST. WILL CALL FOR INCREASING CHANCES OF CONVECTION
THROUGH THURSDAY. CAN NOT RULE OUT SOME SEVERE CONVECTION AS WELL
DURING THE AFTERNOON-EVENING HOURS.

FOR FRIDAY THROUGH MONDAY...FRONT MOVES SOUTH OF THE REGION
WITH DRIER AIR PULLING INTO THE FORECAST AREA. EXTENDED MODELS ALSO
SHOW UPPER RIDING STRENGTHENING AS WELL...SO HOT TEMPERATURES AND
DRY WEATHER RETURNS. WILL TREND HIGHS TOWARD THE WARMER 12Z GFS MOS
NUMBERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  94  73  91  72 /  20  20  30  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  92  71  88  70 /  20  20  20  50  50
OAK RIDGE, TN  69  92  71  88  70 /  20  20  20  50  40
TRI CITIES AIRPORT, TN  64  90  65  87  67 /  20  20  20  60  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GH/DH
Hazardous weather outlook, Jul 28, 4:12 AM EDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 AM EDT MON JUL 28 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
412 AM EDT MON JUL 28 2008 /312 AM CDT MON JUL 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN COVERAGE LATE
WEDNESDAY INTO THURSDAY.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TG

In the hours before

Local storm report, Jul 28, 4:33 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 PM EDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     JONESVILLE              36.69N 83.12W
07/28/2008                   LEE                VA   LAW ENFORCEMENT

            TREES DOWN IN JONESVILLE AND DRYDEN. REPORTED BY
            DISPATCH.

&&

MEP
Special weather statement, Jul 28, 4:59 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT MON JUL 28 2008

TNZ082-083-282200-
BLEDSOE-RHEA-
459 PM EDT MON JUL 28 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING BLEDSOE AND RHEA
COUNTIES...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF PIKEVILLE...MOVING EAST AT
10 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Local storm report, Jul 28, 5:09 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     BIG STONE GAP           36.86N 82.78W
07/28/2008                   WISE               VA   LAW ENFORCEMENT

            LARGE TREE LIMB DOWN ON POWERLINES IN BIG STONE GAP.
            REOPRTED BY DISPATCH.

0450 PM     TSTM WND DMG     GATE CITY               36.64N 82.58W
07/28/2008                   SCOTT              VA   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN ACROSS THE COUNTY.
            REPORTED BY DISPATCH.

&&

MEP
Local storm report, Jul 28, 5:30 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     BIG STONE GAP           36.86N 82.78W
07/28/2008                   WISE               VA   LAW ENFORCEMENT

            SEVERAL TREES AND A POWER LINE DOWN IN BIG STONE GAP.
            REPORTED BY DISPATCH.

&&

MEP
Special weather statement, Jul 28, 5:56 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT MON JUL 28 2008

TNZ014-037-038-282245-
CLAIBORNE-GRAINGER-UNION-
556 PM EDT MON JUL 28 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING CLAIBORNE...GRAINGER AND
UNION COUNTIES...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF MAYNARDVILLE...MOVING EAST AT 27
MPH.

THIS STORM WILL BE NEAR...
  RUTLEDGE BY 625 PM EDT.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Special weather statement, Jul 28, 6:06 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
606 PM EDT MON JUL 28 2008

TNZ067>069-282245-
KNOX-LOUDON-ROANE-
606 PM EDT MON JUL 28 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING KNOX...LOUDON AND ROANE
COUNTIES...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSTON...MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  LENOIR CITY BY 630 PM EDT.
  FARRAGUT BY 640 PM EDT.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:09 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott66 min
Jul 28, 4:00 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock60 min
Jul 28, 5:15 PM EDTAreal Flood AdvisoryMRXCampbell, Claiborne3 hr
Jul 28, 6:00 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan, Unicoi, Washington3 hr
Jul 28, 6:30 PM EDTAreal Flood AdvisoryMRXMorgan3 hr
Jul 28, 6:51 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox24 min
Jul 28, 6:58 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Knox, Loudon, Roane3 hr
Jul 28, 7:16 PM EDTSevere Thunderstorm WarningMRXKnox29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.